a cost-effective, over-the-counter way to treat sleep issues and comes in many varieties including gummy and chewable forms, which kids often mistake for candy.
Are there symptoms of an overdose you should look out for?
The majority of reported cases of melatonin overdose were asymptomatic (82.8%), according to the report. However, many children do experience dangerous adverse reactions to taking too much melatonin including impacts on the cardiovascular, gastrointestinal, and central nervous systems.
The symptoms of melatonin overdose include:
- Abdominal pain
- Excessive tiredness
- Breathing issues
If you suspect your child has overdosed on melatonin, Dr. Bonney suggests contacting poison control to talk to a toxicologist. You can also bring your child directly to the emergency room if you’re seeing symptoms.
The phone number to reach a poison control center is 800-222-1222.
Is melatonin safe for your child?
Getting a fussy child to sleep can be challenging and you may be tempted to give them melatonin to sleep through the night, but how safe is it?
There isn’t a ton of research about the use of melatonin in children. However, Dr. Bonney doesn’t recommend giving your children melatonin despite some reports saying it is safe in small doses.
“It can interfere with hormones. It’s not good for kids in general,” she says. “We should be focused on sleep hygiene.” If you’re having trouble getting your child to sleep, try keeping the room dark and cool at night, creating a soothing bedtime routine, and avoiding screens before bed.
How to prevent accidental overdoses
The best way to protect your child is to have an open conversation with them about medication. Let them know that it is not candy and should only be taken if given by a trusted adult.
You should always keep your medications and supplements in a lock box or cabinet that is out of your child’s reach and make sure the bottles are securely closed.
Have old medication that isn’t in use anymore? Learn more about properly disposing of it here.
For more tips on keeping medication safely away from kids, click here.